Alert archive / Michigan / Flash Flood Warnings in 2023
Flash Flood Warning 7, NWS Gaylord, MI
NWS Gaylord, MI issued this flash flood warning at Oct 24, 2023, 3:02 PM EDT for Grand Traverse County, Michigan. It was in force for 3 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 24, 2023, 3:02 PM EDT (19:02 UTC)
- Expired
- Oct 24, 2023, 6:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Flood severity
- None
County Grand Traverse County, MI
The radar
The NCL Michigan radar (KAPX), 72 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 24, 3:29 PM EDT | FLOOD | 2 Sse Greilickville, MI | Broadcast media video of street flooding at Spruce and Bay Streets in Traverse City. |
| Oct 24, 4:30 PM EDT | RAIN 2.12 | 5 Nnw Grawn, MI | Mesonet station GW3308 Traverse City. |
| Oct 24, 4:53 PM EDT | RAIN 1.24 | 2 Se Traverse City, MI | ASOS station KTVC Traverse City - Cherry Capital Airport. |
| Oct 24, 4:55 PM EDT | FLASH FLOOD | 1 Wnw Traverse City, MI | Grand Traverse County Emergency Management reports flooding at several spots in and around downtown Traverse City. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 113 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 7.0 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1079 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 197 m²/s²
- 0-3 km storm-relative helicity
- 324 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
773
WGUS53 KAPX 241902
FFWAPX
MIC055-242200-
/O.NEW.KAPX.FF.W.0007.231024T1902Z-231024T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Gaylord MI
302 PM EDT Tue Oct 24 2023
The National Weather Service in Gaylord has issued a
* Flash Flood Warning for...
West Central Grand Traverse County in northern Michigan...
* Until 600 PM EDT.
* At 302 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2.5 inches of
rain have fallen. Additional rainfall amounts of 0.5 to 1.5 inches
are possible in the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Traverse City, Grawn, Greilickville, Traverse City State Park and
Interlochen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4482 8546 4469 8545 4463 8582 4477 8582
4478 8564 4480 8563
FLASH FLOOD...RADAR INDICATED
$$
MJG2 follow-up statements
496
WGUS73 KAPX 242054
FFSAPX
Flash Flood Statement
National Weather Service Gaylord MI
454 PM EDT Tue Oct 24 2023
MIC055-242200-
/O.CON.KAPX.FF.W.0007.000000T0000Z-231024T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grand Traverse MI-
454 PM EDT Tue Oct 24 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 6 PM EDT THIS EVENING
FOR WEST CENTRAL GRAND TRAVERSE COUNTY...
At 454 PM EDT, Doppler radar indicated that thunderstorms producing
heavy rain have shifted off to the north and east of the warned
area. Between 1.5 and 3.5 inches of rain have fallen. While
additional rainfall over the next several hours is expected to be
less than one tenth of an inch, runoff from previous rain will
continue.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and spotter reports.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Traverse City, Grawn, Greilickville, Traverse City State Park and
Interlochen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4482 8546 4469 8545 4463 8582 4477 8582
4478 8564 4480 8563
FLASH FLOOD...RADAR INDICATED
$$
MJG583
WGUS73 KAPX 242153
FFSAPX
Flash Flood Statement
National Weather Service Gaylord MI
553 PM EDT Tue Oct 24 2023
MIC055-242203-
/O.EXP.KAPX.FF.W.0007.000000T0000Z-231024T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grand Traverse MI-
553 PM EDT Tue Oct 24 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 6 PM EDT THIS EVENING FOR WEST
CENTRAL GRAND TRAVERSE COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat.
LAT...LON 4482 8546 4469 8545 4463 8582 4477 8582
4478 8564 4480 8563
$$
MJGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this flash flood warning went out at Oct 24, 2:01 PM EDT, 1 hour 1 minute earlier.
Area forecast discussion, Oct 24, 2:01 PM EDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Gaylord MI
201 PM EDT Tue Oct 24 2023
.UPDATE...
Issued at 1012 AM EDT Tue Oct 24 2023
Showers and thunderstorms will continue to work west to east across
much of northern Michigan through the morning, eventually exiting
over Lake Huron early this afternoon. Severe thunderstorm chances
will remain very low over the next several hours, and this is echoed
by SPC as they have largely trimmed the marginal risk (1/5) area out
of our CWA. A break in rain/thunder chances is expected across parts
of the area after this round exits east before additional chances
arrive later this afternoon and evening. The primary focus for this
activity is expected to be northwest lower, Tip of the Mitt/Straits,
and eastern upper through tonight. While severe chances are expected
to remain low, this afternoon/evening would be the most likely
timeframe for any stronger storms capable of producing frequent
lightning and small hail as a plume of elevated instability on the
order of 500-1,000 J/kg MUCAPE folds overhead. A stationary boundary
draped along the aforementioned area of northern Michigan should
provide a focus for training storms this evening and tonight --
likely leading to several hours of sustained convective rainfall.
With PWAT values around 1.25" expected to be in place -- which would
challenge climatological max values for late October -- efficient
rainfall with activity is anticipated and can lead to 2-3" of
rainfall across portions of northwest lower/Straits/eastern upper by
Wednesday morning. While the threat for flash flooding is expected
to be low, these rainfall amounts could still lead to ponding across
low-lying locations and area roadways.
&&
.NEAR TERM...(Today through Tonight)
Issued at 245 AM EDT Tue Oct 24 2023
High Impact Weather Potential: Marginal risk for severe
thunderstorms today, with primary concerns centered on marginal
severe size hail.
Pattern Synopsis/Forecast:
Active weather regime talked about the last several days in the
process of unfolding across the Great Lakes. Plume of elevated
instability and modest moisture convergence on nose of low level jet
helped spawn some showers and thunderstorms this past evening, some
of which were a bit robust across central Michigan (including our
far southeast counties). That has largely exited our area as nose of
low level jet has done the same. However, next plume of warm, moist
advection and attendant elevated instability plume already noted
rotating back northeast into the far western Great Lakes. All the
above driven by maturing deep layer southwest flow between broad
western troughing and southeast Conus centered ridge axis....with an
increasing western Gulf of Mexico originated moisture plume within
this flow regime.
Large scale features described above change little heading through
today and tonight, with deep southwest flow and an increasingly
moisture rich airmass directed into the western and northern Great
Lakes.
Primary Forecast Concerns/Challenges:
Main focus on shower and thunderstorm evolution, and intensity of
those thunderstorms, through tonight.
Details:
As is often the case when dealing with convection, the forecast is a
complicated and low confidence one today and tonight. With that
said, pattern recognition strongly supports additional convection
firing upstream early this morning along leading edge of instability
gradient/nose of secondary low level jet...with veering of this jet
driving those showers and thunderstorms across the area this
morning. Placement of most active and organized weather remains
uncertain, although again utilizing pattern recognition of low level
jet placement suggests main axis of precipitation remaining across
northern lower Michigan. While main corridor of instability remains
upstream (per the usual), upwards of 1K Joules/kg of elevated cape
and decent deep layer shear does support the latest SPC day one
convective outlook that places much of the area in a marginal risk
for severe thunderstorms. As marginal implies, expect any severe
weather to be isolated at best...with marginally severe size hail
the main concern. Expect additional rounds of elevated convection to
fire this afternoon and tonight as psuedo-stationary front wavers
across the northern Great Lakes. Placement of most organized
activity may attempt to bow further north with time...although yet-
to-be determined collective convective influences will have plenty
to say where that exact axis lays out. While don't think severe
weather will be concern heading through tonight (waning elevated
instability), focus becomes one of heavy rain with precipitable
water values nearing/exceeding 1.25 inches (at or near record values
for this time of year) and guidance derived soundings showing a
moisture rich vertical profile. Alignment of flow parallel to both
surface and elevated frontal zones supports training potential.
Could easily see local rain totals well in excess of an inch by
Wednesday morning. Likely not enough to support widespread flooding
concerns, but will definitely see some ponding on area
roadways...especially with fallen leaves blocking storm drains.
Temperatures remain a challenge owning to clouds and showers.
Increasingly gusty south winds will definitely help offset lack of
solar insolation, and fully expect highs today well into the
60s...especially across the southern half of the area (where there
will be a bit more sunshine). A bit cooler for those folks north of
the Big Bridge, with highs likely stuck in the 50s. Well above
normal temperatures tonight, with lows only dropping into the mid
and upper 50s.
&&
.SHORT TERM...(Wednesday through Thursday)
Issued at 245 AM EDT Tue Oct 24 2023
High Impact Weather Potential: Generally low. Continued damp
stretch.
Pattern Synopsis: Stationary baroclinic zone and potent jet streak
feature will remain overhead as ridging struggles to advance much
farther north into the upper Great Lakes. Several impulses and
shortwaves are set to pass through northern Michigan in the coming
days as deeper moisture content remains focused along a stagnant
surface frontal boundary over northern Michigan. The result will be
continued unsettled conditions across the upper Great Lakes as a
warmer and drier airmass largely struggles to reach much farther
north than an APN to HTL line.
Primary Forecast Concerns: Frontal boundary placement; moisture
concentration on Wednesday
Surface low pressure over the Straits will continue to move to the
NE Wednesday morning, with an attendant cold frontal boundary draped
NE to SW across the region (and eventually stalling overhead).
Ongoing showers will continue across the board through the morning
hours... with perhaps a rumble of thunder early on. This activity
should taper through the day, but as low level moisture is stubborn
to depart owing to a stout inversion aloft, it looks like perhaps
some lingering showers and some drizzle will be in play by the late
afternoon / evening hours and continuing into Wednesday night.
Another wave then approaches from the southwest along the stalled
the frontal boundary later Wednesday night. This will bring the
return of additional showers and perhaps some thunder too, as strong
warm air advection aloft leads to steepened lapse rates above a low
level inversion. With moisture returning, this may also bring about
additional instability aloft, which will lead to another round of
rain and thunder across the region into Thursday. As of now, this
round of precipitation looks to be giving the eastern Yoop and NW
Lower a favorable look, but this is still not a lock... especially
with the boundary being a touch farther south. Expecting this trend
to remain fluid in the coming cycles. Could easily see the axis of
heavier precip trending south with time. Another caveat to consider
is that this second round of rain on Thursday may bring another
round of heavy rain to the region, which may lead to some localized
ponding/flooding implications if this heavier area of rainfall can
be realized over the same spots that see heavy rain today.
Temperatures:
Wed.- highs upper 50s - low 60s west of I-75, mid 60s east of I-75
Wed. night- lows in the lower 50s north, mid 50s south
Thu.- highs near 60 in eastern Yoop / Tip of the Mitt, mid-to-upper
60s south.
.LONG TERM...(Thursday night through Monday)
Issued at 245 AM EDT Tue Oct 24 2023
High Impact Weather Potential: Low for now.
Rain will gradually taper through the day Friday as the Thursday
system clears the area. Some guidance has another wave passing
through Friday night into early Saturday, which would bring a return
of rain to the region. A sharply colder airmass will build in
Saturday, carrying through the duration of the long term period.
While this occurs, high pressure will pass through, bringing a drier
trend to the pattern. Not much confidence throughout guidance, but
given that by next week we would be on the colder side of the
baroclinic zone, any system that manages to make it into northern
Michigan may need to have snow mixing in to be considered. The issue
is, guidance really doesn't have much in the way of a pronounced
system passing through following this sharp cooldown until later
into the new work week, which further limits long term confidence.
Highs Friday start in the 50s and 60s before falling sharply into
the 40s by Saturday/Sunday. There are indications that highs may
fail to get out of the 30s in places next week. As always, long term
forecasts are subject to change, especially in this case given the
lack of continuity in trends within guidance.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 201 PM EDT Tue Oct 24 2023
After a period of clearing during the late morning/early afternoon,
chances for showers and thunderstorms will return to northwest lower
and eastern upper Michigan later this afternoon and through tonight.
Of immediate concern will be a cluster of thunderstorms set to track
over/near TVC in the next 30-60 minutes and will be capable of
producing frequent lightning, heavy downpours, and small hail.
Otherwise, rain will likely persist for several hours overnight
across CIU and potentially PLN with rainfall amounts around 2 inches
or more possible. IFR/LIFR CIGs are expected to move into CIU over
the next few hours, along with MVFR CIGs at PLN. VSBY reductions
down to MVFR and even IFR are anticipated at these sites overnight
as well. Otherwise, these MVFR/IFR CIGs look to spread southeast
across most of northern Michigan on Wednesday as rain chances follow
suit. Low-level wind shear is also expected across northern Michigan
tonight into Wednesday morning.
&&
.MARINE...
Issued at 245 AM EDT Tue Oct 24 2023
South to southwest winds will be on the increase today through
Wednesday, likely producing fairly widespread small craft advisory
conditions by later tonight and Wednesday. Trends support winds
decreasing Wednesday night before strengthening again on Thursday.
Periods of showers and thunderstorms for the next several days, some
of which could produce some gusty winds at times.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...Small Craft Advisory from 11 PM this evening to 5 PM EDT
Wednesday for LMZ341-342-344.
Small Craft Advisory until 5 PM EDT Wednesday for LMZ345-346.
LS...NONE.
&&
UPDATE...DJC
NEAR TERM...MSB
SHORT TERM...HAD
LONG TERM...HAD
AVIATION...DJC
MARINE...MSBHazardous weather outlook, Oct 24, 10:43 AM EDT, 4 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 1043 AM EDT Tue Oct 24 2023 MIZ016>018-020>036-041-042-086>088-095>099-251445- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 1043 AM EDT Tue Oct 24 2023 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Today and tonight. Scattered thunderstorms are expected today and tonight across northern Michigan. An isolated severe thunderstorm is possible later this afternoon and early this evening across northwest lower Michigan. Hail to one inch in diameter is the primary severe weather concern. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a chance of thunderstorms Wednesday into Thursday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-251445- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 1043 AM EDT Tue Oct 24 2023 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Today and tonight. Scattered thunderstorms are expected today and tonight across the nearshore waters. An isolated severe thunderstorm is possible later this afternoon and early this evening over the northern Lake Michigan nearshore waters. Hail to one inch in diameter is the primary severe weather concern. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a chance of thunderstorms Wednesday into Thursday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord.
In the hours before
Special weather statement, Oct 24, 1:54 PM EDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Gaylord MI
154 PM EDT Tue Oct 24 2023
MIZ020-025-026-241845-
Leelanau MI-Grand Traverse MI-Benzie MI-
154 PM EDT Tue Oct 24 2023
...A strong thunderstorm will impact portions of south central
Leelanau, northern Benzie and southwestern Grand Traverse Counties
through 245 PM EDT...
At 153 PM EDT, Doppler radar was tracking a strong thunderstorm near
Honor, or near Beulah, moving east at 40 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Honor, Lake Ann and Bendon around 200 PM EDT.
Interlochen around 205 PM EDT.
Grawn and Interlochen State Park around 210 PM EDT.
Other locations in the path of this storm include Traverse City,
Greilickville and Traverse City State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4473 8626 4477 8619 4477 8613 4480 8613
4483 8551 4460 8551 4463 8627
TIME...MOT...LOC 1753Z 269DEG 33KT 4470 8607
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
CornishLocal storm report, Oct 24, 2:41 PM EDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
241 PM EDT Tue Oct 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM Tstm Wnd Gst 2 ENE Elberta 44.63N 86.20W
10/24/2023 M41 MPH Benzie MI AWOS
AWOS station KFKS Frankfort - Dow Memorial
Field.
&&Special weather statement, Oct 24, 2:49 PM EDT, 13 minutes before
Special Weather Statement National Weather Service Gaylord MI 249 PM EDT Tue Oct 24 2023 MIZ021-026-027-241915- Grand Traverse MI-Kalkaska MI-Antrim MI- 249 PM EDT Tue Oct 24 2023 ...A strong thunderstorm will impact portions of east central Grand Traverse, southwestern Antrim and northwestern Kalkaska Counties through 315 PM EDT... At 248 PM EDT, Doppler radar was tracking a strong thunderstorm over Williamsburg, or near Elk Rapids, moving northeast at 30 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This strong thunderstorm will be near... Elk Rapids, Alden, Rapid City, Clam River and Barker Creek around 255 PM EDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4474 8550 4481 8555 4504 8509 4480 8494 TIME...MOT...LOC 1848Z 247DEG 26KT 4480 8543 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH GILLEN
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 23, 10:47 PM EDT | Special Weather Statement | APX | Gladwin | 28 min |
| Oct 24, 1:54 PM EDT | Special Weather Statement | APX | Benzie, Grand Traverse | 51 min |
| Oct 24, 2:49 PM EDT | Special Weather Statement | APX | Antrim | 26 min |
| Oct 24, 4:44 PM EDT | Special Weather Statement | APX | Oscoda | 31 min |
| Oct 24, 6:03 PM EDT | Special Marine Warning | APX | 87 min | |
| Oct 24, 6:22 PM EDT | Special Weather Statement | APX | Emmet | 38 min |
| Oct 24, 7:07 PM EDT | Special Weather Statement | APX | Cheboygan | 23 min |
| Oct 24, 7:38 PM EDT | Special Weather Statement | APX | Cheboygan | 37 min |
Nearby
Flash Flood Warnings in Michigan, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.